Alert archive / Georgia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 286, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 20, 2022, 6:21 PM EDT for 4 counties in Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2022, 6:21 PM EDT (22:21 UTC)
- Expired
- Aug 20, 2022, 7:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fannin County, GA, Gilmer County, GA, Murray County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 130 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
167
WUUS52 KFFC 202221
SVRFFC
GAC111-123-213-313-202300-
/O.NEW.KFFC.SV.W.0286.220820T2221Z-220820T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
621 PM EDT Sat Aug 20 2022
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northwestern Gilmer County in north central Georgia...
Northern Murray County in northwestern Georgia...
Northeastern Whitfield County in northwestern Georgia...
Northwestern Fannin County in north central Georgia...
* Until 700 PM EDT.
* At 621 PM EDT, a severe thunderstorm was located over Sumac, or
near Chatsworth, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dalton, Chatsworth, Eton, Crandall, Sumac, Jones Mill, Gregory,
Cohutta Wilderness, Conasauga Lake, Tennga, Beaverdale, Dawnville,
Cisco and Colwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3490 8444 3477 8456 3476 8495 3494 8492
3499 8476 3499 8451
TIME...MOT...LOC 2221Z 253DEG 14KT 3488 8481
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
262
WWUS52 KFFC 202254
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
654 PM EDT Sat Aug 20 2022
GAC313-202304-
/O.CAN.KFFC.SV.W.0286.000000T0000Z-220820T2300Z/
Whitfield GA-
654 PM EDT Sat Aug 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHITFIELD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3490 8444 3477 8456 3477 8479 3489 8477
3492 8467 3495 8448
TIME...MOT...LOC 2254Z 263DEG 29KT 3482 8466
$$
GAC111-123-213-202300-
/O.CON.KFFC.SV.W.0286.000000T0000Z-220820T2300Z/
Gilmer GA-Murray GA-Fannin GA-
654 PM EDT Sat Aug 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHWESTERN GILMER...NORTHEASTERN MURRAY AND NORTHWESTERN FANNIN
COUNTIES...
At 654 PM EDT, a severe thunderstorm was located near Conasauga Lake,
or 7 miles east of Chatsworth, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chatsworth, Eton, Crandall, Conasauga Lake, Colwell and Jones Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3490 8444 3477 8456 3477 8479 3489 8477
3492 8467 3495 8448
TIME...MOT...LOC 2254Z 263DEG 29KT 3482 8466
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:20 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 20, 3:20 PM EDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Peachtree City GA 320 PM EDT Sat Aug 20 2022 ...Afternoon Area Forecast Discussion... .SHORT TERM /Tonight through Sunday Night/... Thunderstorms are underway across northern GA with additional storms beginning to work their way in from AL into the far western metro counties. Coverage should continue to increase across the area, with best chances for seeing rain and thunder still across northern GA. Mass response in the low levels to cut-off low across the midwest is bringing copious moisture surging back across the state, with PWATs expected to begin approaching 2" by tomorrow morning in some parts of the CWA. Cut-off low is forecast to slowly meander to the south and east, so continued gulf moisture will bring the potential for multiple rounds of rainfall, especially across northern GA today into tomorrow. Hi-res indicates the possibility of redevelopment (or maybe continuation) of thunderstorms in the evening to early morning hours, though some uncertainty around this given the hi-res are already struggling to depict current coverage of storms. For today, storm development is being driven by some WAA but mainly afternoon heating getting us to convective T, with not as good of upper level support as yesterday leading to less overall bulk shear. As a result, not expecting to see the same level of storm organization as we saw yesterday with transient supercell structures, but can't rule out some strong storms or even an isolated severe storm today. Tomorrow looks similar, with better upper level support still to the north of the area. Otherwise we will have a threat of isolated flash flooding across north GA. Soils in the region are saturated from previous rounds of heavy rainfall over the past week. We could see some areas see several rounds of heavy rain or Tstorms over the next 36 hours that put down repeated rounds of 1-2" of rain that could lead to some flash flood potential. However, we do have time of year going for us, as foliage hasn't gone dormant and we continue to trend towards the low flow portion of the year for our river basins from a climatological perspective, which means we can take a good bit of rainfall before problems begin. Lusk .LONG TERM /Monday through Saturday/... No major changes made to the long term forecast. The upper and mid level trough will continue across the east coast into the extended forecast. A few shortwave disturbances rounding this feature will continue to drive heights down further south, injecting drier air at mid levels further southward as well. The feature of most importance for north and central Georgia will be the nearly stationary surface boundary laying across the region. South of this boundary, PWATs of 1.75" - 2.00" will dominate. To the north, PWATs around and less than 1.00" can be expected. The greatest uncertainty will be exactly how far south these mid level disturbances can push the dry air. Of course, with drier air aloft, thunderstorm activity will be significantly reduced north of the boundary. Current model guidance suggests the moisture boundary will end up across south-central Georgia by Wednesday morning. In the moist zone, increased cloud cover will persist through the period. Decreased incoming heating will mean temperatures are several degrees below climatological norms. Lower temps means decreased CAPE, meaning storms may not have as much "oomph" to them as normal summertime pulse, however with the moisture available some storms may become efficient rain makers with frequent lightning and gusty winds. SAM/01 && .AVIATION... 18Z Update... Challenging forecast with rain chances throughout most of the TAF period. Scattered showers and storms have already developed across northern GA and will continue well into overnight hours. How long and how much redevelopment happens is uncertain. MVFR to IFR cigs/vsbys expected again in the morning hours, though potential rainfall during the morning hours adds uncertainty to those. Winds will be from the west through most of the period, though could see a brief SE switch overnight when mixing will be less prevalent. //ATL Confidence...18Z Update... Medium confidence in most elements. See above. Lusk && .PRELIMINARY POINT TEMPS/POPS... Athens 70 83 69 81 / 70 80 70 50 Atlanta 70 84 69 81 / 70 90 70 60 Blairsville 65 79 65 79 / 80 80 80 50 Cartersville 70 83 69 82 / 80 90 70 50 Columbus 72 88 72 81 / 50 80 70 80 Gainesville 69 82 69 81 / 70 80 70 50 Macon 72 88 72 83 / 50 80 70 70 Rome 71 85 71 85 / 70 80 70 50 Peachtree City 69 86 69 81 / 60 80 70 60 Vidalia 73 91 73 85 / 50 80 70 80 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lusk LONG TERM....01 AVIATION...Lusk
Hazardous weather outlook, Aug 20, 3:04 PM EDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 304 PM EDT Sat Aug 20 2022 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-211915- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 304 PM EDT Sat Aug 20 2022 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are possible this afternoon and tonight, especially for portions of north Georgia. Storms will be capable of producing gusty winds, locally heavy rainfall, and frequent lightning. Isolated flash flooding cannot be ruled out where heavy rain occurs. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Scattered to numerous thunderstorms are possible through next Friday. Each day, a few storms could become strong to severe, capable of producing gusty winds, locally heavy rainfall, and frequent lightning. Localized flash flooding and flooding of rivers and streams will also be possible, especially in areas that receive multiple rounds of heavy rainfall over the period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 20, 3:09 PM EDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
309 PM EDT Sat Aug 20 2022
GAZ042-201945-
Carroll GA-
309 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of southwestern Carroll
County through 345 PM EDT...
At 308 PM EDT, a strong thunderstorm was over Bowdon, or 11 miles
southwest of Carrollton, moving east at 20 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Carrollton, Bowdon, Mount Zion, Roopville, Clem, Abilene, John Tanner
State Park, Lowell, Bowdon Junction, Tyus and Blackjack Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3369 8511 3361 8496 3347 8499 3343 8522
3343 8529 3360 8533
TIME...MOT...LOC 1908Z 249DEG 19KT 3351 8527
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 11:51 PM EDT | Special Weather Statement | FFC | Meriwether | 24 min |
| Aug 20, 12:53 AM EDT | Special Weather Statement | FFC | Meriwether | 37 min |
| Aug 20, 1:34 AM EDT | Special Weather Statement | FFC | Coweta | 11 min |
| Aug 20, 3:09 PM EDT | Special Weather Statement | FFC | Carroll | 36 min |
| Aug 20, 6:44 PM EDT | Special Weather Statement | FFC | Forsyth | 31 min |
| Aug 20, 7:00 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Gilmer, Murray | 30 min |
| Aug 20, 7:08 PM EDT | Flash Flood Warning | FFC | Murray, Whitfield | 3 hr |
| Aug 20, 7:55 PM EDT | Special Weather Statement | FFC | Gilmer | 50 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.